|start meds? ks but good CD4
Jan 18, 2003
Hi Dr Wohl, I have just read your answer to the patient with CD4 in the 300s and high viral load and one KS lesion- you advised him to start HAART. My situation is CD4 in the 500s, VL 3,500 (relatively low) BUT I have four KS lesions (two on each arm). My doctor thinks I should start HAART and also have treatment with DOXIL for the KS. I'm going to meet her again in February to make the final decision. What do you think I should do? Start HAART alone? Just treat KS with DOXIL? Go for both of them? One more question- if I start HAART, could I start with Trizivir even though I have KS- is it a strong enough regimen for me? I really admire the time and care you take in providing the excellent answers you do. Hope all your dreams come true for 2003! Tim.
| Response from Dr. Wohl
One of the reasons for recommending an earlier initiation of HAART in persons with Kaposi's sarcoma (KS) or other HIV-associated cancers is that the presence of the malignancy indicates the immune system is not able to function at a level required to keep the body free of these diseases. Even if the T-cell count appears high, it is only one measure of overall immune health.
HIV therapy has been found to reduce the level of the virus that causes KS (Human Herpes Virus - 8) and to even lead to reduction in size or complete resolution of KS lesions. If you have small and localized KS that has not been demonstrated to have involved internal organs, your doctor may want to see what happens after you start HIV treatment before she starts reaching for the chemo. (By the way, I am not an oncologist and we don't have a lot of KS here in North Carolina but my understanding has been skin lesions do not usually require chemotherapy and can be treated with local measures such as surgery, freezing, radiation and topical/injected drugs.) For more on response of KS to HIV therapy you can point your doc to a relevant 2002 article in the Journal of Acquired Immune Deficiency Syndrome, volume 31, pages 384-390. Unfortunately, this journal does not provide free access to its articles on line.
As far as Trizivir, this is a very reasonable choice and given your numbers I would expect you to do well on it. Good luck- DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots After Anal Sex Top Worried I Have HIV
- Jock Itch After Sex With Hooker Condom Broke Sign Of HIV AIDS
- Sore On Penis After Giving Oral Worried I Have HIV
- Sore Throat After Oral Sex With No Protection Does It Mean I Have HIV
- Testicular Pain After Drinking Water Worried I Have HIV
- Tingling Lips After Touching Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.